View Entire Collection
By Clinical Topic
By State Requirement
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
A prescriber's order for 5 units of Novolog insulin was misread by three healthcare providers as "54 units." Although the prescriber was careful to avoid the abbreviation U for units by writing out the word, his U in the word unit looked like a 4, and the space between the U and "nits" added to the confusion. The patient received 54 units of insulin and had to be treated for severe hypoglycemia.
Electronic prescribing can help reduce the risk of misinterpreting handwritten orders. The prescriber also should leave adequate space between the numerical dose and the unit of measure. Some facilities are considering requiring a numerical and written number dose-for example, 5 (five) units.
This order also included the abbreviation SQ, which can be misinterpreted. Subcutaneous should be written out or abbreviated as "subcut."
Color-coding ophthalmic drugs by therapeutic class is intended to reduce errors, but it makes differentiating drugs of the same class more difficult. The labels for Bausch and Lomb's atropine sulfate 1% and cyclopentolate 1% ophthalmic drops (shown at left) look nearly identical, which led to a drug selection error when an automated dispensing cabinet was filled.
Drugs in the same therapeutic class can have different onsets, durations, and mechanisms of action; mixing them up could seriously injure a patient.
The American Academy of Ophthalmology continues to endorse color-coding, saying that the system is a timesaver for healthcare providers, who can read the labels on the drugs once a day, at the beginning of the day. Unless the system is changed, the Institute for Safe Medication Practices recommends that hospitals buy drugs within the same therapeutic class from different manufacturers.
Lopressor (metoprolol), a beta-adrenergic blocker, was ordered for a hospitalized patient with a history of atrial fibrillation (AF). But the prescriber's handwritten order was misinterpreted as Lyrica (pregabalin) 100 mg BID. A nurse recognized the error after the patient had been given three doses of pregabalin and experienced AF.
Pregabalin is used to treat neuropathic pain in patients with diabetic peripheral neuropathy, postherpetic neuralgia, and fibromyalgia. The drug also can be used as adjunctive therapy for adults with partial onset seizures. The patient in this case didn't have any of these conditions. Matching the drug's indication to the patient's health condition is the best way to avoid confusing drugs with lookalike names. Hospitals also may want to add a computer alert about this lookalike drug name pair.
Take a look at the 10,000 unit vial of heparin at right. Oops, that's a 40,000 unit vial. Because the label highlights the concentration (10,000 units/mL), healthcare providers may believe that that's how much heparin is in the vial. The 4 mL designation (below the bordered concentration) can be easily missed.
These error-prone vials have been marketed by several companies. Although the United States Pharmacopeia requires the per milliliter concentration and total amount per container to be printed on the label for other drugs, heparin labels aren't likely to be updated until later this year. Until then, carefully read vial labels, especially those on vials containing more than 1 mL, because an error could lead to a serious heparin overdose. Also, vials with large concentrations of heparin should be stored in the pharmacy instead of in patient-care units.
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top